Alert archive / Utah / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 58, NWS Salt Lake City, UT

August 14, 2001Kane County, San Juan County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 14, 2001, 10:00 PM MDT for Kane County, San Juan County, Utah. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 14, 2001, 10:00 PM MDT (04:00 UTC)
Expired
Aug 14, 2001, 10:30 PM MDT
In force
30 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Kane County, UT, San Juan County, UT

The radar

The Cedar City radar (KICX), 175 km from the middle of the area, began a volume at 04:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 4.0 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2001-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 290 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2001-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
290 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1648 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

852 
WUUS55 KSLC 150404
SVRSLC
UTC025-037-150430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1000 PM MDT TUE AUG 14 2001

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME EAST CENTRAL KANE COUNTY IN UTAH
  EXTREME SOUTHWESTERN SAN JUAN COUNTY IN SOUTHEAST UTAH
  THIS INCLUDES THE LAKE POWELL AREA 

* UNTIL 1030 PM MDT

* AT 953 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM OVER EXTREME NORTHEASTERN KANE COUNTY        
  ...MOVING SOUTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
OVER RURAL EASTERN KANE COUNTY AT 1020 PM MDT
OVER EXTREME SOUTHWESTERN SAN JUAN COUNTY AT 1020 PM MDT

LARGE HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH 
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM 
PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN SALT LAKE CITY.

LAT...LON 3745 11081 3745 11108 3705 11108 3706 11082
          3725 11081

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 9:20 PM MDT, 40 minutes earlier.

Area forecast discussion, Aug 14, 9:20 PM MDT, 40 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
920 PM MDT TUE AUG 14 2001

SYNOPSIS...HIGH PRESSURE AND A GENERALLY DRY AIRMASS WILL BE OVER
THE REGION WEDNESDAY AND THURSDAY.

DISCUSSION...AN AREA OF THUNDERSTORMS IS APPROACHING THE LAKE POWELL
AREA AT THIS TIME.  CONVECTION HAS ENDED OVER MOST OF THE FORECAST
AREA...ALTHOUGH THE THREAT OF AN ISOLATED THUNDERSTORM CONTINUES
OVER THE NORTHWEST DESERTS DUE TO A WEAK SHORTWAVE APPROACHING THE
AREA.  THE AIRMASS HAS DRIED SIGNIFICANTLY OVER MOST OF WESTERN
UTAH.  THE PW VALUE AT SLC DROPPED FROM OVER AN INCH THIS MORNING TO
NEARLY ONE-HALF INCH THIS EVENING.  IT CERTAINLY TURNED INTO AN
ACTIVE EVENING ACROSS SOUTH CENTRAL UTAH...AND WE WILL CONTINUE TO
CLOSELY MONITOR THOSE STORMS APPROACHING LAKE POWELL.

SLC 11-0  CDC 11-0  DAR

.SLC...NONE.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 6:00 PM MDTFlash Flood WarningSLCEmery, Wayne90 min
Aug 14, 7:30 PM MDTFlash Flood WarningSLCEmery, Wayne90 min
Aug 14, 8:03 PM MDTSevere Thunderstorm WarningSLCGarfield, Wayne27 min
Aug 14, 8:30 PM MDTSevere Thunderstorm WarningSLCGarfield30 min
Aug 14, 9:30 PM MDTSevere Thunderstorm WarningSLCGarfield, Kane, San Juan30 min
Aug 15, 5:09 PM MDTSevere Thunderstorm WarningSLCGarfield, Kane51 min

Nearby

Severe Thunderstorm Warnings in Utah, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.